Translator Disclaimer
December 2020 Limit distribution theory for block estimators in multiple isotonic regression
Qiyang Han, Cun-Hui Zhang
Ann. Statist. 48(6): 3251-3282 (December 2020). DOI: 10.1214/19-AOS1928


We study limit distributions for the tuning-free max–min block estimator originally proposed in (Fokianos, Leucht and Neumann (2017)) in the problem of multiple isotonic regression, under both fixed lattice design and random design settings. We show that, if the regression function $f_{0}$ admits vanishing derivatives up to order $\alpha_{k}$ along the $k$th dimension ($k=1,\ldots,d$) at a fixed point $x_{0}\in(0,1)^{d}$, and the errors have variance $\sigma^{2}$, then the max–min block estimator $\hat{f}_{n}$ satisfies \begin{equation*}\bigl(n_{\ast}/\sigma^{2}\bigr)^{\frac{1}{2+\sum_{k\in\mathcal{D}_{\ast}}\alpha_{k}^{-1}}}\bigl(\hat{f}_{n}(x_{0})-f_{0}(x_{0})\bigr)\rightsquigarrow \mathbb{C}(f_{0},x_{0}).\end{equation*} Here, $\mathcal{D}_{\ast},n_{\ast}$, depending on $\{\alpha_{k}\}$ and the design points, are the set of all “effective dimensions” and the size of “effective samples” that drive the asymptotic limiting distribution, respectively. If furthermore either $\{\alpha_{k}\}$ are relative primes to each other or all mixed derivatives of $f_{0}$ of certain critical order vanish at $x_{0}$, then the limiting distribution can be represented as $\mathbb{C}(f_{0},x_{0})=_{d}K(f_{0},x_{0})\cdot\mathbb{D}_{\boldsymbol{\alpha}}$, where $K(f_{0},x_{0})$ is a constant depending on the local structure of the regression function $f_{0}$ at $x_{0}$, and $\mathbb{D}_{\boldsymbol{\alpha}}$ is a nonstandard limiting distribution generalizing the well-known Chernoff distribution in univariate problems. The above limit theorem is also shown to be optimal both in terms of the local rate of convergence and the dependence on the unknown regression function whenever such dependence is explicit (i.e., $K(f_{0},x_{0})$), for the full range of $\{\alpha_{k}\}$ in a local asymptotic minimax sense.

There are two interesting features in our local theory. First, the max–min block estimator automatically adapts to the local smoothness and the intrinsic dimension of the isotonic regression function at the optimal rate. Second, the optimally adaptive local rates are in general not the same in fixed lattice and random designs. In fact, the local rate in the fixed lattice design case is no slower than that in the random design case, and can be much faster when the local smoothness levels of the isotonic regression function or the sizes of the lattice differ substantially along different dimensions.


Download Citation

Qiyang Han. Cun-Hui Zhang. "Limit distribution theory for block estimators in multiple isotonic regression." Ann. Statist. 48 (6) 3251 - 3282, December 2020.


Received: 1 February 2019; Revised: 1 September 2019; Published: December 2020
First available in Project Euclid: 11 December 2020

Digital Object Identifier: 10.1214/19-AOS1928

Primary: 60E15
Secondary: 62G05

Keywords: Adaptation , Gaussian process , Limit distribution theory , multiple isotonic regression , shape constraints

Rights: Copyright © 2020 Institute of Mathematical Statistics


This article is only available to subscribers.
It is not available for individual sale.

Vol.48 • No. 6 • December 2020
Back to Top